Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 291, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Oct 26, 2016, 12:42 AM CDT for Stafford County, Kansas. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 26, 2016, 12:42 AM CDT (05:42 UTC)
- Expired
- Oct 26, 2016, 1:02 AM CDT
- In force
- 20 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Stafford County, KS
The radar
The Dodge City radar (KDDC), 118 km from the middle of the area, began a volume at 05:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1037 J/kg
- Mixed-layer CIN
- -124 J/kg
- Mixed-layer LCL
- 1781 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 152 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted.
820
WUUS53 KDDC 260542
SVRDDC
KSC185-260630-
/O.NEW.KDDC.SV.W.0291.161026T0542Z-161026T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
1242 AM CDT WED OCT 26 2016
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
STAFFORD COUNTY IN SOUTH CENTRAL KANSAS...
* UNTIL 130 AM CDT
* AT 1242 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR HUDSON...OR
7 MILES NORTHEAST OF SAINT JOHN...MOVING EAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
SAINT JOHN...STAFFORD...HUDSON...SEWARD...RADIUM...DILLWYN...LITTLE
SALT MARSH AT QUIVIRA REFUGE AND BIG SALT MARSH AT QUIVIRA REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3797 9890 3826 9891 3826 9848 3801 9847
3796 9847
TIME...MOT...LOC 0542Z 264DEG 21KT 3810 9870
HAIL...1.00IN
WIND...60MPH
$$
RUSSELL1 follow-up statement
445
WWUS53 KDDC 260602
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
102 AM CDT WED OCT 26 2016
KSC185-260612-
/O.CAN.KDDC.SV.W.0291.000000T0000Z-161026T0630Z/
STAFFORD KS-
102 AM CDT WED OCT 26 2016
...THE SEVERE THUNDERSTORM WARNING FOR STAFFORD COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED. HOWEVER HEAVY RAIN IS
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3797 9890 3826 9891 3826 9848 3801 9847
3796 9847
TIME...MOT...LOC 0600Z 264DEG 21KT 3811 9856
$$
RUSSELLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 26, 12:28 AM CDT, 14 minutes earlier.
Area forecast discussion, Oct 26, 12:28 AM CDT, 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1228 AM CDT Wed Oct 26 2016 ...Updated Short Term... .SHORT TERM...(Today and tonight) Issued at 1228 AM CDT Wed Oct 26 2016 Strong to severe thunderstorms in the process of weakening this morning across the eastern zones. Some storms have been severe this evening with wind signatures on radar and up to quarter size hail. Dual pol estimates show up to 2 inches of rain have fallen near Larned/Pawnee county, La Crosse/Rush county, and eastern Ness county. Further convective development is probable through sunrise, in response to the LLJ, with activity being directed toward Medicine Lodge. This evolution is shown nicely by the 00z NAM and latest HRRR runs. Any showers/storms near Medicine Lodge around sunrise will not last long, as much drier/more stable air overspreads SW KS. North winds will be modestly gusty for a few hours this morning behind the weak cold front, followed by a stellar autumn afternoon. Diminishing NE winds under a clear sky, with comfortable afternoon temperatures in the upper 70s. .LONG TERM...(Wednesday night through Tuesday) Issued at 324 PM CDT Tue Oct 25 2016 Winds will be out of the north behind the Pacific cold front Wednesday, however the surface high coming in from the northwest will be fairly weak, thus the north winds should not be any more than 13 to 15 knots and mainly in the morning. Through the end of the workweek, a large ridge of high pressure will encompass the central CONUS, and this will lead to more warmth. A new lee trough will develop as a southwest polar jet ejects from California into Idaho and western Montana, promoting leeside low development well to our north-northwest. This low will move out into the Dakotas Friday as another Pacific system rides the polar jet northeast from California to Wyoming. The global models now show a windier scenario, and we boosted the surface winds about 5 knots above the SuperBlend initialization (thanks WFO GLD, GID, ICT for coordination on this). The increased forecast winds 18-20 knots sustained along with dewpoints in the upper 30s to mid 40s and temperatures rising into the lower to mid 80s will prompt "Elevated" fire weather risk during the midday through late afternoon hours Friday. Another Pacific cold front will move through, but again temperatures will not be impacted much given the downslope trajectories behind the front. Again, a large ridge is forecast to build in behind this 2nd storm system with yet a 3rd system on its heels moving into the Left Coast by Sunday. We will need a fundamental shift in the hemispheric pattern in order to unlock some of the Canadian cold air. Global models really do not show a strong signal in such large scale regime shift through about 4-5 November, so the trend of above average temperatures and below average precipitation (if not none) will continue. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1200 AM CDT Wed Oct 26 2016 Convection will remain east and south of the terminals for the next several hours. Broken mid clouds and perhaps a straggling rain shower through about 09z. Consensus of short term models relegates fog/stratus development mainly to the SE of DDC during the 09-14z time frame. Maintained a TEMPO group for DDC for reduced vis in BR Wed AM, but confidence is low. VFR/SKC expected at all airports by 15z, with north winds 13-23 kts for several hours before weakening this afternoon. Winds expected to become light and variable at all airports around sunset as weak surface high pressure ridge settles into SW KS. && .PRELIMINARY POINT TEMPS/POPS... DDC 54 78 49 80 / 30 0 0 0 GCK 49 79 46 82 / 20 0 0 0 EHA 50 79 47 81 / 20 0 0 0 LBL 51 79 47 82 / 20 0 0 0 HYS 53 76 47 79 / 30 0 0 0 P28 61 79 50 78 / 40 20 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Umscheid AVIATION...Turner
Hazardous weather outlook, Oct 25, 4:12 AM CDT, 20 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 412 AM CDT TUE OCT 25 2016 KSZ030-031-043>046-061>066-074>081-084>090-260915- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 412 AM CDT TUE OCT 25 2016 /312 AM MDT TUE OCT 25 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DAY 1 DISCUSSION ---------------- SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE EASTERN AND SOUTHEAST COUNTIES AFTER 7 PM THIS EVENING. SOME OF THESE STORMS MAY BE STRONG WITH SMALL HAIL AND GUSTY WINDS. ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE EAST OF A HAYS-DODGE CITY- ASHLAND LINE AFTER 7 PM. HAIL TO THE SIZE OF HALF DOLLARS AND WIND GUSTS NEAR 60 MPH WOULD BE THE PRIMARY THREATS FROM THESE STORMS. AREAS OF FOG ARE EXPECTED ACROSS THE EASTERN AND SOUTHEAST AREAS TONIGHT AND WEDNESDAY MORNING. DAY 1 HAZARDS ------------- * HAIL: LIMITED RISK * THUNDERSTORM WIND DAMAGE: LIMITED RISK * LIGHTNING: LIMITED RISK * FOG: ELEVATED RISK .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. DAYS 2-7 DISCUSSION ------------------- AREAS OF FOG ARE POSSIBLE WEDNESDAY MORNING. UNSEASONABLY WARM WEATHER WILL CONTINUE THROUGH NEXT WEEKEND, WITH RECORD HIGH TEMPERATURES MOST LIKELY FRIDAY AFTERNOON. DAYS 2-7 HAZARDS ---------------- * WEDNESDAY - FOG: ELEVATED RISK * THURSDAY - FIRE WEATHER: LIMITED RISK * FRIDAY - FIRE WEATHER: LIMITED RISK * SATURDAY NO HAZARDS. * SUNDAY NO HAZARDS. * MONDAY - FIRE WEATHER: LIMITED RISK .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUIRED EAST OF A HAYS-DODGE CITY-ASHLAND LINE THIS EVENING AND TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO TURNER
In the hours before
Local storm report, Oct 25, 9:20 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
920 PM CDT TUE OCT 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM HAIL 4 SW MCCRACKEN 38.54N 99.61W
10/25/2016 E1.00 INCH NESS KS PUBLIC
MOSTLY NICKELS WITH A FEW QUARTERS MIXED IN.
&&
AWLocal storm report, Oct 25, 9:29 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
929 PM CDT TUE OCT 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 4 NW HARGRAVE 38.59N 99.50W
10/25/2016 E1.00 INCH RUSH KS PUBLIC
HAIL COVERING GROUND. 40 MPH WINDS.
&&
AWLocal storm report, Oct 25, 10:39 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DODGE CITY KS
1039 PM CDT TUE OCT 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0925 PM HAIL 4 NW HARGRAVE 38.59N 99.50W
10/25/2016 E1.00 INCH RUSH KS PUBLIC
HAIL COVERING GROUND. 40 MPH WINDS.
0910 PM HAIL 4 SW MCCRACKEN 38.54N 99.61W
10/25/2016 E1.00 INCH NESS KS PUBLIC
MOSTLY NICKELS WITH A FEW QUARTERS MIXED IN.
0845 PM TSTM WND GST 8 E KALVESTA 38.05N 100.13W
10/25/2016 E50 MPH HODGEMAN KS TRAINED SPOTTER
PEA SIZE HAIL WAS ALSO OCCURRING.
&&
NWS DODGE CITY KS
IRIS SYSTEMSpecial weather statement, Oct 25, 10:57 PM CDT, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1057 PM CDT TUE OCT 25 2016
KSZ045-046-065-260500-
RUSH KS-NESS KS-PAWNEE KS-
1057 PM CDT TUE OCT 25 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RUSH...NORTHERN PAWNEE
AND SOUTHEASTERN NESS COUNTIES UNTIL MIDNIGHT CDT...
AT 1056 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES SOUTHWEST OF ALEXANDER...OR 17 MILES EAST OF NESS CITY...MOVING
EAST AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LA CROSSE...OTIS...BISON...RUSH CENTER...TIMKEN...ALEXANDER...ASH
VALLEY...NEKOMA AND SHAFFER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3819 9892 3829 9970 3848 9968 3860 9903
3826 9903 3826 9892
TIME...MOT...LOC 0356Z 275DEG 27KT 3838 9960
RBURGSpecial weather statement, Oct 25, 11:52 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1152 PM CDT TUE OCT 25 2016 KSZ065-066-079-260545- EDWARDS KS-PAWNEE KS-STAFFORD KS- 1152 PM CDT TUE OCT 25 2016 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN STAFFORD...SOUTHEASTERN PAWNEE...CENTRAL EDWARDS AND NORTHWESTERN KIOWA COUNTIES UNTIL 1245 AM CDT... AT 1151 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 3 MILES EAST OF GARFIELD...OR 8 MILES SOUTHWEST OF LARNED...MOVING SOUTHEAST AT 20 MPH. DIME SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LARNED...SAINT JOHN...MACKSVILLE...LEWIS...GARFIELD...BELPRE... DILLWYN...ZOOK...CENTERVIEW AND FELLSBURG. LAT...LON 3773 9940 3814 9934 3820 9893 3794 9864 TIME...MOT...LOC 0451Z 322DEG 16KT 3807 9918 RBURG
Special weather statement, Oct 26, 12:26 AM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1226 AM CDT WED OCT 26 2016
KSZ065-066-260630-
PAWNEE KS-STAFFORD KS-
1226 AM CDT WED OCT 26 2016
...SIGNIFICANT WEATHER ADVISORY FOR STAFFORD AND SOUTHEASTERN PAWNEE
COUNTIES UNTIL 130 AM CDT...
AT 1226 AM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4
MILES SOUTH OF SEWARD...OR 8 MILES NORTH OF SAINT JOHN...MOVING EAST
AT 30 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SAINT JOHN...STAFFORD...MACKSVILLE...HUDSON...SEWARD...RADIUM...
DILLWYN...LITTLE SALT MARSH AT QUIVIRA REFUGE AND BIG SALT MARSH AT
QUIVIRA REFUGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3794 9902 3826 9903 3826 9848 3799 9847
3796 9847
TIME...MOT...LOC 0526Z 257DEG 27KT 3812 9881
RUSSELLThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 25, 8:36 PM CDT | Special Weather Statement | DDC | Hodgeman | 54 min |
| Oct 25, 8:48 PM CDT | Special Weather Statement | DDC | Ness, Rush | 42 min |
| Oct 25, 9:00 PM CDT | Severe Thunderstorm Warning | DDC | Ness, Rush | 45 min |
| Oct 25, 10:57 PM CDT | Special Weather Statement | DDC | Rush | 63 min |
| Oct 25, 11:24 PM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Rush | 51 min |
| Oct 25, 11:52 PM CDT | Special Weather Statement | DDC | Edwards | 53 min |
| Oct 26, 12:26 AM CDT | Special Weather Statement | DDC | Stafford | 64 min |
| Oct 26, 3:56 AM CDT | Special Weather Statement | DDC | Barber | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.